Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 220, NWS Louisville, KY

April 30, 2012Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 30, 2012, 3:59 PM CDT for Perry County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2012, 3:59 PM CDT (20:59 UTC)
Expired
Apr 30, 2012, 4:45 PM CDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Perry County, IN

The radar

The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:07 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS53 KLMK 302059
SVRLMK
INC123-302145-
/O.NEW.KLMK.SV.W.0220.120430T2059Z-120430T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM CDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  ADYEVILLE...MOVING EAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  RANGER AND BRISTOW...
  TERRY AND APALONA...
  BANDON AND LEOPOLD...
  MOUNT PLEASANT AND ORIOLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3823 8679 3825 8674 3825 8668 3826 8668
      3827 8657 3821 8657 3821 8646 3810 8647
      3808 8643 3806 8644 3801 8678 3808 8678
      3810 8677 3811 8681
TIME...MOT...LOC 2059Z 260DEG 38KT 3809 8687
WIND...HAIL 60MPH 0.75IN

$$

AL
2 follow-up statements
160 
WWUS53 KLMK 302117
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM CDT MON APR 30 2012

INC123-302145-
/O.CON.KLMK.SV.W.0220.000000T0000Z-120430T2145Z/
PERRY IN-
417 PM CDT MON APR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN PERRY COUNTY...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRISTOW...MOVING EAST
AT 45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  ORIOLE AND MOUNT PLEASANT...
  BRANCHVILLE AND CELINA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.

&&

LAT...LON 3824 8678 3825 8668 3826 8668 3827 8657
      3821 8657 3820 8646 3810 8647 3808 8643
      3806 8644 3803 8664 3803 8676 3822 8679
TIME...MOT...LOC 2117Z 259DEG 39KT 3814 8662
WIND...HAIL 60MPH 0.75IN

$$

AL
035 
WWUS53 KLMK 302137
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM CDT MON APR 30 2012

INC123-302146-
/O.EXP.KLMK.SV.W.0220.000000T0000Z-120430T2145Z/
PERRY IN-
437 PM CDT MON APR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY COUNTY WILL
EXPIRE AT 445 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA AS WELL AS WEAKENED. THE STRONGEST PART OF THE LINE WENT 
THROUGH BRISTOW AND SURROUNDING AREAS. IF YOU RECEIVED ANY WIND 
DAMAGE OR SEE TREES OR POWER LINES DOWN...PLEASE REPORT THIS TO 
LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY YOUR REPORT TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3824 8678 3825 8668 3826 8668 3827 8657
      3821 8657 3820 8646 3810 8647 3808 8643
      3806 8644 3803 8664 3803 8676 3822 8679
TIME...MOT...LOC 2136Z 259DEG 39KT 3818 8636

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:15 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT MON APR 30 2012

.Short Term (Tonight through Tuesday Night)...
Issued at 315 PM EDT Mon Apr 30 2012

Wet period in store for the region as airmass that is 2-3 standard
deviations more moist than normal. This moisture is pooled south of
a stationary front that will stay north of the region. The period
will begin with a bang as we get a line of storms moving in from the
west late this afternoon and continuing into the evening. Warmer
temperatures at 700 mb, as per latest SPC mesoanalysis, that have
kept the region capped through the day so far are headed eastward.
Soundings indicate the chance for some organized cells with bowing
segments as 50-60 kt winds aloft get pushed down. Wet bulb zeroes
are low for now, but should go up as the evening goes along and more
moisture gets pumped into the area.

While the threat for severe weather should abate later this evening,
the moisture field will stay across the area. A brief lull should
follow the line coming through this evening, but a narrow 30-40 kt
low-level jet to return overnight and aid in forcing more storms.
Then on Tuesday expect one more wave aloft to move across the region
and provide another good shot at storms. Tuesday night the boundary
will lift farther away from the region and expect ridging aloft to
effectively end precip chances and bring a warmup, as per the
discussion below.

Temperatures this period will depend on convective timing. Have gone
with a quick drop in readings along the expected line of storms.
Then should see a slow drop to the mid 60s for lows tonight. Highs
tomorrow will depend greatly on any breaks in the cloud cover. For
now have highs in the upper 70s/around 80 for most of the area, save
for the southern counties where have lower 80s. Readings should fall
again only to the mid 60s Tuesday night.

.Long Term (Wednesday through Monday)...
Issued at 315 PM EDT Apr 30 2012

...Very warm temperatures more typical of late June are expected
Wednesday through at least Friday...

The upper air pattern beginning early Wednesday will feature a
pattern typical of early summer. The jet, after exiting a broad
trough centered over Idaho, will flow northeast across Lake
Superior. By Friday, the jet will still be located well north of the
Great Lakes, a location more typical of mid-summer than early May.

The Bermuda High, frequently located east of the Florida coast will
become displaced farther west, and is expected to be located over or
near Georgia. 500mb ridging associated with this high will extend
northwestward over the Lower Ohio Valley. Southwesterly flow near
the surface, coupled with broad subsidence, will allow plenty of sun
and 925mb temperatures to reach 24C. Although we are obviously
green, antecedent ground conditions are not wet. It will be quite
possible for high temperatures to approach 90 on Wednesday and
Thursday, and quite possibly Friday as well. Overnight lows will
stay quite mild as well, remaining well up in the mid 60s.

Guidance varies on both precipitation chances and temperatures
this weekend. For certain, Saturday and Sunday will stay warm, and
may even trend towards hot. The ECMWF continues to forecast ridging
and very warm temperatures over the Ohio Valley. The latest
operational GFS however, flattens the ridge across Indiana and Ohio
and attempts to bring a cold front southward towards the Ohio River
Saturday and Sunday. Should this occur, temperatures will trend just
a bit cooler across the north (highs closer to 80 compared to near
90 as forecast by the ECMWF). Precipitation chances this weekend
will depend on the evolution of this potential boundary. At the very
least, will continue at least a chance for afternoon and early
evening thunderstorms Saturday and Sunday.

Winds will stay reasonably light and consistent Wednesday through
Friday. Light south winds overnight will tend to freshen a bit each
afternoon and peak in the 10 to 15 mph range. Should the GFS verify,
winds will switch to the north Monday with expected high
temperatures falling into the upper 70s.

&&

.Aviation (18Z TAF Issuance)...
Updated at 125 PM EDT Mon Apr 30 2012

Warm frontal boundary continues to push slowly northward across the
Cold frontal boundary to the west will head eastward late this
afternoon and evening bringing a chance of showers and storms to the
terminals late this afternoon...and more likely this evening. Have
tried to time the best chance for stronger storms moving through the
terminals based on the rapid refresh and SPC WRF models. This
forecast probably will have to be fine tuned as these storms
organize. The rest of the forecast will keep in chances for storms
has a frontal boundary gets stalled over the region and as moisture
increases in the atmosphere to well above normal for this time of
year.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......RJS
Long Term........JSD
Aviation.........RJS
Hazardous weather outlook, Apr 30, 3:56 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT MON APR 30 2012

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-012100-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
456 PM EDT MON APR 30 2012 /356 PM CDT MON APR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT NORTH OF THE AREA WILL COMBINE WITH MOISTURE
INCREASING AND RELATIVELY WARM TEMPERATURES TO PRODUCE STRONG
THUNDERSTORMS THIS EVENING AND OVERNIGHT. THE STRONGEST STORMS
THIS EVENING WILL PRODUCE GUSTY WINDS...SMALL HAIL...HEAVY
RAINFALL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS STORMS WILL CONTINUE TO FORM IN A MOIST AIRMASS DURING
THE DAY TUESDAY. THE MAIN THREATS HERE WILL BE HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON THROUGH SUNDAY AFTERNOON AS A SERIES OF IMPULSES MOVE
ALONG A POSSIBLE FRONTAL BOUNDARY ACROSS SOUTHERN INDIANA. GUSTY
WINDS...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL
ACCOMPANY ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
012100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
456 PM EDT MON APR 30 2012 /356 PM CDT MON APR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT NORTH OF THE AREA WILL COMBINE WITH MOISTURE
INCREASING AND RELATIVELY WARM TEMPERATURES TO PRODUCE STRONG TO
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING. THE
STRONGEST STORMS WILL PRODUCE DAMAGING WINDS...HAIL...HEAVY
RAINFALL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING.
ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO RE DEVELOP LATE IN
THE EVENING AND OVERNIGHT...BUT THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS STORMS WILL CONTINUE TO FORM IN A MOIST AIRMASS DURING
THE DAY TUESDAY. THE MAIN THREATS HERE WILL BE HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON THROUGH SUNDAY AFTERNOON AS A SERIES OF IMPULSES MOVE
ALONG A POSSIBLE FRONTAL BOUNDARY ACROSS SOUTHERN INDIANA. GUSTY
WINDS...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL
ACCOMPANY ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS AS WELL AS HAIL TO
THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND TONIGHT.

RJS/JSD

In the hours before

Special weather statement, Apr 30, 3:28 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 PM EDT MON APR 30 2012

KYZ073-074-076-302115-
ALLEN-BARREN-METCALF-
328 PM CDT MON APR 30 2012

...STRONG THUNDERSTORM WITH HALF INCH HAIL...AND 40 MPH WINDS WILL
QUICKLY MOVE NORTHEAST ACROSS NORTHERN ALLEN AND BARREN COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTSVILLE...AND MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL...AND GUSTY WINDS OF AROUND 45 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SCOTTSVILLE...
  GLASGOW...
  AUSTIN AND PORT OLIVER FORD...
  LUCAS AND FINNEY...
  COOKTOWN AND RED CROSS...
  HAYWOOD AND BRISTLETOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3683 8628 3693 8620 3692 8619 3694 8617
      3699 8614 3706 8607 3716 8600 3714 8589
      3689 8563 3684 8574 3684 8577 3680 8584
      3671 8597 3665 8609
TIME...MOT...LOC 2027Z 228DEG 30KT 3681 8614

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:22 PM CDTSpecial Weather StatementLMKCrawford23 min
Apr 30, 4:41 PM CDTSpecial Weather StatementLMKHarrison34 min
Apr 30, 4:52 PM CDTSevere Thunderstorm WarningLMKHarrison23 min
Apr 30, 5:19 PM CDTSpecial Weather StatementLMKFloyd26 min
Apr 30, 5:33 PM CDTSpecial Weather StatementLMKDubois27 min
Apr 30, 5:52 PM CDTSpecial Weather StatementLMKCrawford, Orange23 min
Apr 30, 6:24 PM CDTSpecial Weather StatementLMKClark36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.